What risk is involved in repeated injection?

I'm having a frustrating time with the last Lucentis injection (Thurs. afternoon) in my good eye. The eye continues to be red & irritated, and my vision has diminished even more than after the previous injection in Nov. Everything is terribly blurry with tiny flecks in my field of vision. In exams the eye itself shows no signs leakage and hasn't since last spring. The doctor seems to feel the continued injections are necessary as a prophylactic measure. At first my vision seemed to improve. The past few seem to be diminishing it. Does Lucentis reach a point of diminishing returns after a certain number of injections? I was given monthly injections (first in the left eye in which I've lost central vision, for a while in both eyes, and now just in the right eye) since Sept. of 2013. In Nov. the doctor decided I could go for 8 weeks between. Has anyone encountered this type of thing with long term injections?

3 Replies

oldestnewest
  • What condition are you having the injections for? I'm having it for pathologic myopia rather than AMD so am following an unconventional (ie; made up the consultant!) treatment plan so haven't as yet had more than 1x3 monthly cycles 3 years apart.

    It has been likened to using a sledgehammer to hit a pin (in my condition) but nobody has suggested the injections stop working or worsen sight. I suppose there is a greater risk of infection with more injections, so if you have any doubts about your eye you should speak to the hospital, just in case.

    It may also be worth checking if they have changed the disinfectant/anaesthetic they used in the theatre - this happened to me once & I found a particular disinfectant very irritant & my eye was uncomfortable for much longer than with previous injections.

  • Hello Grandmalma, we are told that noticeable improvements in sight usually occur after the first two injections. It is difficult for us to comment on a specific case as everyone will respond differently. Clearly your condition has been quite persistent.

    If your consultant recommends treatment to continue, then you should carry on; he/she is the expert. Side effects such a a bit of redness are quite common shortly after an injection. If you experience extreme discomfort, you must contact the hospital.

    Lucentis, like all the anti-VEGF injections are really only designed to prevent further deterioration; but they are very good at it. If you would like a chat about this further, please call the Macular Society Helpline on 0300 30 30 111 (9.00am to 5.00pm Monday to Friday).

    Best wishes

    helpline

    Macular Society

  • I don't know about Luc..but for Astelin yes this is what happened to me before they improved

You may also like...